WEDNESDAY, Nov. 7 (HealthDay News) -- The first reports of
serious fungal infections from tainted steroid injections for back
pain came in September from Tennessee and quickly became a national
As of Monday, 30 people had died and 419 had been sickened in 19
states during the outbreak of fungal meningitis, with Tennessee and
Michigan hit the hardest, according to U.S. health officials.
"Tennessee really got inundated with this," said Dr. Marc Siegel, an associate professor of medicine at NYU Langone Medical Center in New York City.
Now, a report published online Nov. 6 in the
New England Journal of Medicineexplains how the outbreak
began and gives details on 66 cases in Tennessee. The state is now
reporting a total of 78 cases of infection and 13 deaths.
This is rare fungal infection, Siegel said. "What's important
about this report is that it documents an unusual way of
transmitting this fungus," he explained.
The crisis started when a Tennessee doctor reported a single
case of fungal meningitis to the state Department of Health on
Sept. 18, and the agency began an investigation. Two days later two
more cases were identified in Tennessee and authorities notified
the U.S. Centers for Disease Control and Prevention.
By Sept. 25 there were eight cases of meningitis, which is
inflammation of the lining surrounding the brain and spinal cord.
All of the patients had been injected with a steroid compound in
hopes of relieving neck or back pain.
Investigators quickly linked the outbreak to contaminated
products made by a single company, the New England Compounding
Center in Framingham, Mass. The company began a recall of its
products and eventually it was shut down.
When the Tennessee Department of Health compiled data on the
cases, it found that the age of patients ranged from 23 to 91, and
it generally took about 18 days from the steroid injection until
Symptoms included headache, new or worsening back pain, nausea,
stiff neck and neurological symptoms, such as sleep problems and
sensitivity to light, the report said.
The investigators were able to trace the tainted products to
specific lots of a steroid, preservative-free methylprednisolone
acetate. Patients particularly at risk were those whose injections
came from older vials or those who were given high doses or
multiple injections, the investigators found.
Among these 66 patients, eight died -- seven from strokes, the
Effective collaboration between public health officials and
physicians were essential to this investigation, the authors said.
"An aggressive public health response to a single report of an
unusual infection resulted in the identification of a multistate
outbreak of fungal infections and the rapid recall of the
implicated product involved," they concluded.
According to the CDC, as many as 14,000 people were exposed to
the contaminated steroids.
While praising the Tennessee Department of Health and the CDC
for their swift action, Siegel said the lesson from this outbreak
is the need for more oversight of compounding pharmacies like the
New England Compounding Center.
These pharmacies combine, mix or alter ingredients to create
drugs to meet the specific needs of individual patients, according
to the U.S. Food and Drug Administration. Such customized drugs are
frequently required to fill special needs, such as a smaller dose
or removal of an ingredient that might trigger an allergy in a
Currently, these pharmacies are regulated by each state's Board
of Pharmacy. The FDA has limited regulatory power over these
companies, Siegel noted. Several members of Congress have called
for greater FDA oversight of compounding pharmacies in the wake of
"This is a situation where something is made in one state but administered in another state. This is a federal problem," Siegel said. "This is not supposed to happen. This loophole needs to be closed."
"From the point of manufacture to the point of injecting a person's body, the amount of surveillance should not diminish," he added.
To learn more about fungal meningitis, visit the
U.S. Centers for Disease Control and Prevention.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.